Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The expected value of the number of real zeros
of a random sum of Legendre polynomials

Author: J. Ernest Wilkins Jr.
Journal: Proc. Amer. Math. Soc. 125 (1997), 1531-1536
MSC (1991): Primary 60G99; Secondary 41A60
MathSciNet review: 1377012
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that the expected number of zeros in the interval $(-1,1)$ of the sum $a_0\psi _0(t)+a_1\psi _1(t)+\dotsb +a_n\psi _n(t)$, in which $\psi _k(t)$ is the normalized Legendre polynomial of degree $k$ and the coefficients $a_k$ are independent normally distributed random variables with mean 0 and variance 1, is asymptotic to $3^{-1/2}n$ for large $n$. We improve this result and show that this expected number is $3^{-1/2}n+o(n^\delta )$ for any positive $\delta $.

References [Enhancements On Off] (What's this?)

  • 1. M. Das, Real zeros of a random sum of orthogonal polynomials, Proc. Amer. Math. Soc. 27 (1971), 147-153. MR 42:3830
  • 2. A. T. Bharucha-Reid and M. Sambandham, Random Polynomials, Academic Press, Orlando, 1986. MR 87m:60118
  • 3. T. J. Stieltjes, Sur la valeur asymptotique des polynomes de Legendre, Comptes Rendu de l'Academie des Sciences, Paris 110 (1890), 1026-1027.
  • 4. T. J. Stieltjes, Sur les polynomes de Legendre, Annales de la Faculté des Sciences de Toulouse, 4 (1890), 17 pages.
  • 5. G. Szego, Orthogonal Polynomials, Amer. Math. Soc. Colloquium Publications, XXIII, Providence, Rhode Island, 1939. MR 1:14b
  • 6. F. W. J. Olver, Asymptotics and Special Functions, Academic Press, New York, 1974. MR 55:8655
  • 7. E. T. Whittaker and G. N. Watson, A Course of Modern Analysis, American Edition, Cambridge University Press, Cambridge, 1943. MR 31:2375
  • 8. L. V. Ahlfors, Complex Analysis, McGraw Hill Book Co., New York, 1953. MR 14:857a
  • 9. W. Feller, An Introduction,n to Probability Theory and its Applications, Vol. I, 2nd Edition, John Wiley and Sons, New York, 1957. MR 19:466a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 60G99, 41A60

Retrieve articles in all journals with MSC (1991): 60G99, 41A60

Additional Information

J. Ernest Wilkins Jr.
Affiliation: Department of Mathematics, Clark Atlanta University, Atlanta, Georgia 30314

Keywords: Real zeros, random polynomials, Legendre polynomials
Received by editor(s): November 1, 1995
Communicated by: Richard T. Durrett
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society